New Mexico, 2007

Flash Flooding in New Mexico, August 2 to 3, 2007

August 2 to 3, 2007 · NWS MAF · 2 events in 1 county or zone

A tropical airmass in place over much of the area, daytime heating, and an upper level disturbance over west Texas combined to produce scattered to numerous showers and thunderstorms. The majority of this activity occurred across the Permian Basin and southeastern New Mexico, with rainfall totals exceeding four inches in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tropical airmass in place over much of the area, daytime heating, and an upper level disturbance over west Texas combined to produce scattered to numerous showers and thunderstorms. The majority of this activity occurred across the Permian Basin and southeastern New Mexico, with rainfall totals exceeding four inches in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 2, 2:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 2:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT THU AUG 2 2007

.DISCUSSION...
HVY RAINFALL SHIFTING S WITH LLJ AND W-SW WITH MEAN STEERING FLOW.
THRU 18Z HVY RAIN FOCUS WILL BE IN WRN PB...THE FT. STOCKTON AREA
AND THE LOWER TRANS PECOS REGION. GFS SEEMS TO HAVE BETTER HANDLE
ON QPF AND UPPER FEATURES. AS SUBTROPICAL RIDGE STRENGTHENS TO THE
N STEERING FLOW WILL BE FROM THE NE SUPPORTING CONVECTION RE-
FOCUSING INVOF HIER TERRAIN THIS AFTERNOON WHERE GFS INDICATES
SHRTWV TROF WILL TRACK. EXPECT THAT AN MCV (POSSIBLE TWO) WILL BE
LEFT OVER FROM INTENSE CONVECTION THIS MORNING. ALSO OUTFLOW
BOUNDARY WILL PUSH S OF THE PECOS RIVER AND MID LEVEL THETA-E
RIDGE AXIS ACRS THE W. HAVE OPTED TO INCLUDE MUCH OF THE PB IN THE
FLASH FLOOD WATCH EVEN THOUGH FOCUS WILL BE FARTHER W TODAY. WILL
UNDERCUT GUIDANCE TEMPS OR AT LEAST GO TOWARD COOLER GFS WITH SO
MUCH WATER ON THE GROUND. BY FRIDAY RIDGE WILL BE CENTERED ACRS
PANHANDLE WITH E MID LEVEL FLOW WHICH SHOULD GRADUALLY PUSH
THETA-E RIDGE W AND WILL CONTINUE TO PLACE HIEST POPS INVOF MTNS.
OTHERWISE LITTLE CHANGE MADE TO FCST BEYOND FRIDAY.

.CLIMATE...
2.54 OF RAIN AT KMAF SINCE MIDNIGHT. THIS IS THE 2ND HIEST DAILY AMOUNT
FOR THE MONTH OF AUGUST. THE HIEST DAILY RAINFALL IN AUGUST OCCURRED
ON THE 24TH IN 1934 WHEN 5.32 OF RAIN FELL. WITH THIS MORNINGS RAIN
MAF HAS ALREADY SURPASSED THE NORMAL MONTHLY TOTAL OF 1.77.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  68  86  69  /  50  40  30  20
CARLSBAD NM                87  69  84  69  /  50  40  30  20
DRYDEN TX                  88  72  89  72  /  60  50  30  20
FORT STOCKTON TX           86  71  85  70  /  60  40  30  20
GUADALUPE PASS TX          83  64  77  62  /  60  50  40  30
HOBBS NM                   85  69  87  70  /  50  40  30  20
MARFA TX                   80  63  77  60  /  60  50  40  30
MIDLAND INTL AIRPORT TX    83  68  85  70  /  50  40  30  20
ODESSA TX                  84  70  85  70  /  50  40  30  20
WINK TX                    89  72  89  71  /  60  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 5 AM CDT /4 AM MDT/ EARLY THIS MORNING TO
     7 PM CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     FLASH FLOOD WATCH FROM 5 AM EARLY THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...ANDREWS...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...LOVING...MARTIN...
     MIDLAND...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...TERRELL...UPTON...WARD...WINKLER.

&&
Hazardous weather outlook, Aug 2, 3:02 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT THU AUG 2 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
502 AM CDT THU AUG 2 2007 /402 AM MDT THU AUG 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN AND FLASH FLOODING REMAIN A CONCERN ACROSS MUCH OF THE
AREA TODAY. THIS MORNING STORMS ACROSS THE PERMIAN BASIN RESULTED
IN SIGNIFICANT FLOODING. THE FOCUS FOR THE HEAVY RAIN WILL SHIFT WEST
CLOSER TO THE MOUNTAINS AND THE ADJACENT PLAINS THIS AFTERNOON. RAINFALL
RATES NEAR 1.5 INCHES AND HOUR AND DOWNBURST WINDS TO 50 MPH CAN
BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED STORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY. THE
BEST MOISTURE WILL BE ACROSS THE WEST IN THE MOUNTAINS AND HEAVY
RAIN WITH FLOODING WILL STILL BE A CONCERN.

HYDROLOGIC CONCERNS MAY INCREASE ALONG THE RIO GRANDE WITH TRIBUTARIES
ALREADY RUNNING WITH WATER FROM RECENT RAINS.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER LOCAL
OFFICIALS SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND
FLASH FLOODING THROUGH FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 2, 2:54 AM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT THU AUG 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      16 NNW STANTON          32.34N 101.89W
08/02/2007                   MARTIN             TX   TRAINED SPOTTER

            8 INCHES OF WATER FLOWING ACROSS THE INTERSECTION OF SH
            137 AND FM 846.

0112 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
08/02/2007                   MIDLAND            TX   LAW ENFORCEMENT

            FLASH FLOODING REPORTED AT THE INTERSECTIONS OF ILLINOIS
            AND STONYBROOK...HIGHWAY 191 AND LOOP 250 AND MIDLAND
            DRIVE AND WALL STREET. MULTIPLE HIGH WATER RESCUES WERE
            IN PROGRESS.

0130 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
08/02/2007                   MIDLAND            TX   PUBLIC

            HIGH WATER/FLASH FLOODING REACHING NEAR DOORS OF
            RESIDENTIAL NEIGHBORHOODS ALONG ROOSEVELT STREET NEAR
            MIDLAND DRIVE AND ILLINOIS AVE.

0149 AM     FLASH FLOOD      3 S MIDLAND             31.96N 102.08W
08/02/2007                   MIDLAND            TX   TRAINED SPOTTER

            10 INCHES OF WATER FLOWING ACROSS STATE HIGHWAY 349 SOUTH
            OF INTERSTATE 20.

0210 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   LAW ENFORCEMENT

            ODESSA POLICE DEPARTMENT REPORTS FLASH FLOODING AT THE
            INTERSECTIONS OF 36TH AND DIXIE...52ND AND DIXIE...DIXIE
            AND UNIVERSITY AVE...AND 52ND AND ESMUND. MULTIPLE HIGH
            WATER RESCUES ONGOING.

0300 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   BROADCAST MEDIA

            FLASH FLOODING AND HIGH WATER RESCUES REPORTED AT 31ST
            AND DIXIE. MULTIPLE CARS STALLED AT THE INTERSECTION OF
            JBS PARKWAY AND 42ND STREET.

0430 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   BROADCAST MEDIA

            PORTIONS OF BUSINESS 20/HIGHWAY 80 BEING CLOSED IN ODESSA
            DUE TO HIGH WATER/FLOODING.

&&

CLL
Local storm report, Aug 2, 5:49 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 AM CDT THU AUG 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      20 N FORT STOCKTON      31.18N 102.89W
08/02/2007                   PECOS              TX   OTHER FEDERAL

            2 FT OF WATER ON HWY 1053

0330 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
08/02/2007                   MIDLAND            TX   FIRE DEPT/RESCUE

            ONGOING HIGH WATER RESCUES/FLASH FLOODING - W BOUND HWY
            80 CLOSED AT 1788

0530 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   BROADCAST MEDIA

            SEVERE FLOODING NEAR MEM FUNDOME NEAR SUNSET AND COUNTRY
            CLUB DR

0611 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   BROADCAST MEDIA

            SEVERE FLOODING LOOP 338 W INTO ODESSA

0112 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
08/02/2007                   MIDLAND            TX   LAW ENFORCEMENT

            HIGH WATER RESCUES IN MIDLAND. THE INTERSECTIONS OF
            ILLINOIS AND STONYBROOK, HWY 191 AND LOOP 250 AND MIDLAND
            DR AND WALL ST WERE COMPLETELY FLOODED. VEHICLES WASHED
            OFF THE ROAD IN MIDLAND.

1200 AM     FLASH FLOOD      3 N LENORAH             32.35N 101.88W
08/02/2007                   MARTIN             TX   TRAINED SPOTTER

            8 INCHES OF WATER FLOWING ACROSS THE INTERSECTION OF FM
            846 AND SH 137 IN NORTHERN MARTIN COUNTY

0520 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   FIRE DEPT/RESCUE

            HIGH WATER RESCUE AT UNDISCLOSED LOCATION IN ODESSA

1030 AM     FLASH FLOOD      5 E LAMESA              32.73N 101.87W
08/01/2007                   DAWSON             TX   LAW ENFORCEMENT

            16 INCHES OF ATER OVER US180 3-10 MILES EAST OF LAMESA.
            STRANDED MOTORISTS ON ROADWAY.

&&

JGUDMEST

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
August 2, 6:00 AM MST to 10:00 AM MST
Where
Eddy County, 1.5 mi SSW of Carlsbad
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.400, -104.240

A trained spotter reported one foot of running water on many streets in Carlsbad. Local law enforcement reported two to three vehicles stalled in high water at the intersection of Canal and Tansil streets.

Flash Flood, Eddy

When
August 3, 11:57 AM MST to 3:00 PM MST
Where
Eddy County, 10 mi SW of Carlsbad
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.318, -104.351

Four foot deep water flowed over Dark Canyon Road two miles west of Hidalgo Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52313, 52938.